Alert archive / Colorado / Winter Storm Watches in 2021
Winter Storm Watch 10, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm watch at Dec 7, 2021, 3:01 PM MST for 6 counties in Colorado. It took effect at Dec 8, 2021, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 7, 2021, 3:01 PM MST (22:01 UTC)
- In effect from
- Dec 8, 2021, 11:00 PM MST
- Expired
- Dec 8, 2021, 12:54 PM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties Chaffee County, CO, Conejos County, CO, Lake County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Grand Junction radar (KGJX), 193 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469 WWUS45 KPUB 072201 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 301 PM MST Tue Dec 7 2021 COZ058-060-066-068-080615- /O.NEW.KPUB.WS.A.0010.211209T0600Z-211211T0000Z/ Western Mosquito Range/East Lake County Above 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- La Garita Mountains Above 10000 Feet- Eastern San Juan Mountains Above 10000 Feet- 301 PM MST Tue Dec 7 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...Heavy snow is expected. Total snow accumulations of 1 to 3 feet possible. Winds could gust as high as 50 mph. * WHERE...Western Mosquito Range/East Lake County Above 11000 Feet, Eastern Sawatch Mountains Above 11000 Feet, La Garita Mountains Above 10000 Feet and Eastern San Juan Mountains Above 10000 Feet Counties. * WHEN...From Wednesday evening through late Friday afternoon. * IMPACTS...Travel could be very difficult to impossible. Blowing snow is expected to significantly reduce visibility. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...The heaviest snow will fall on the southwestern slopes of the San Juan mountains where 2 to 3 feet of snow is likely. Over the central mountains 8 to 16 inches is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ Hodanish
4 follow-up statements
854 WWUS45 KPUB 080511 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1011 PM MST Tue Dec 7 2021 COZ058-060-066-068-081315- /O.CON.KPUB.WS.A.0010.211209T0600Z-211211T0000Z/ Western Mosquito Range/East Lake County Above 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- La Garita Mountains Above 10000 Feet- Eastern San Juan Mountains Above 10000 Feet- 1011 PM MST Tue Dec 7 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...Heavy snow is expected. Total snow accumulations of 1 to 3 feet possible. Winds could gust as high as 50 mph. * WHERE...Western Mosquito Range/East Lake County Above 11000 Feet, Eastern Sawatch Mountains Above 11000 Feet, La Garita Mountains Above 10000 Feet and Eastern San Juan Mountains Above 10000 Feet Counties. * WHEN...From Wednesday evening through late Friday afternoon. * IMPACTS...Travel could be very difficult to impossible. Blowing snow is expected to significantly reduce visibility. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...The heaviest snow will fall on the southwestern slopes of the San Juan mountains where 2 to 3 feet of snow is likely. Over the central mountains 8 to 16 inches is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
485 WWUS45 KPUB 081105 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 405 AM MST Wed Dec 8 2021 COZ058-060-066-068-081915- /O.CON.KPUB.WS.A.0010.211209T0600Z-211211T0000Z/ Western Mosquito Range/East Lake County Above 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- La Garita Mountains Above 10000 Feet- Eastern San Juan Mountains Above 10000 Feet- 405 AM MST Wed Dec 8 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY AFTERNOON... * WHAT...Heavy snow is expected. Total snow accumulations of 1 to 3 feet possible. Winds could gust as high as 50 mph. * WHERE...Western Mosquito Range/East Lake County Above 11000 Feet, Eastern Sawatch Mountains Above 11000 Feet, La Garita Mountains Above 10000 Feet and Eastern San Juan Mountains Above 10000 Feet Counties. * WHEN...From late Wednesday evening through late Friday afternoon. * IMPACTS...Travel could be very difficult to impossible. Blowing snow is expected to significantly reduce visibility. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Light snow will develop across the central and southwest mountains late this afternoon and continue through the evening before tapering off somewhat later tonight. Snow is expected to increase in coverage and intensity again through the day Thursday and Thursday night, before tapering off through the day Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
750 WWUS45 KPUB 081906 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1206 PM MST Wed Dec 8 2021 COZ058-060-066-068-090315- /O.CON.KPUB.WS.A.0010.211209T0600Z-211211T0000Z/ Western Mosquito Range/East Lake County Above 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- La Garita Mountains Above 10000 Feet- Eastern San Juan Mountains Above 10000 Feet- 1206 PM MST Wed Dec 8 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM 11 PM MST THIS EVENING THROUGH FRIDAY AFTERNOON... * WHAT...Heavy snow is expected. Total snow accumulations of 1 to 2 feet possible. Winds could gust as high as 50 mph. * WHERE...Western Mosquito Range/East Lake County Above 11000 Feet, Eastern Sawatch Mountains Above 11000 Feet, La Garita Mountains Above 10000 Feet and Eastern San Juan Mountains Above 10000 Feet Counties. * WHEN...From late Wednesday evening through late Friday afternoon. * IMPACTS...Travel could be very difficult to impossible. Blowing snow is expected to significantly reduce visibility. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Light snow will develop across the central and southwest mountains late this afternoon and continue through the evening before tapering off somewhat later tonight. Snow is expected to increase in coverage and intensity again through the day Thursday and Thursday night, before tapering off through the day Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
955 WWUS45 KPUB 081954 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1254 PM MST Wed Dec 8 2021 COZ060-068-090400- /O.UPG.KPUB.WS.A.0010.211209T0600Z-211211T0000Z/ /O.NEW.KPUB.WS.W.0010.211209T1200Z-211211T0000Z/ Eastern Sawatch Mountains Above 11000 Feet- Eastern San Juan Mountains Above 10000 Feet- 1254 PM MST Wed Dec 8 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 PM MST FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations of 10 to 20 inches. Winds gusting as high as 55 mph. * WHERE...Eastern Sawatch Mountains Above 11000 Feet and Eastern San Juan Mountains Above 10000 Feet Counties. The heaviest snow will fall across the San Juan mountains. * WHEN...From 5 AM Thursday to 5 PM MST Friday. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ058-090400- /O.UPG.KPUB.WS.A.0010.211209T0600Z-211211T0000Z/ /O.NEW.KPUB.WW.Y.0031.211209T1200Z-211211T0000Z/ Western Mosquito Range/East Lake County Above 11000 Feet- 1254 PM MST Wed Dec 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM THURSDAY TO 5 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 6 inches. Winds gusting as high as 45 mph. * WHERE...Western Mosquito Range/East Lake County Above 11000 Feet County. * WHEN...From 5 AM Thursday to 5 PM MST Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ066-090400- /O.UPG.KPUB.WS.A.0010.211209T0600Z-211211T0000Z/ /O.NEW.KPUB.WW.Y.0031.211209T1200Z-211211T0000Z/ La Garita Mountains Above 10000 Feet- 1254 PM MST Wed Dec 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM THURSDAY TO 5 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches. Winds gusting as high as 50 mph. * WHERE...La Garita Mountains Above 10000 Feet County. * WHEN...From 5 AM Thursday to 5 PM MST Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ061-090400- /O.NEW.KPUB.WW.Y.0031.211209T1200Z-211211T0000Z/ Western Chaffee County Between 9000 and 11000 Feet- 1254 PM MST Wed Dec 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM THURSDAY TO 5 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 6 to 12 inches. Winds gusting as high as 50 mph. * WHERE...Western Chaffee County Between 9000 and 11000 Feet County. * WHEN...From 5 AM Thursday to 5 PM MST Friday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Hodanish
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 7, 2:50 PM MST, 11 minutes earlier.
Area forecast discussion, Dec 7, 2:50 PM MST, 11 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 250 PM MST Tue Dec 7 2021 .SHORT TERM...(This evening through Wednesday) Issued at 246 PM MST Tue Dec 7 2021 Rest of today and into tonight... Breezy west-northwest flow aloft continues across the region just ahead of the next incoming system. Clouds have been clearing throughout the day and precipitation over the mountains has waned, with temperatures quickly rising with the increased sun exposure. Additionally, a backdoor front has already been pushed through, and the stronger mixing left behind will assist in further increasing temperatures across the plains this afternoon. Highs will be around the low-50s this afternoon over the plains, and mid-40s over most of the higher valleys. A few light, isolated showers over the San Juans will likely be all that remains of precipitation in our area this afternoon, which will quickly dissipate as we head into the overnight hours. Low temperatures tonight will be on the chilly side ahead of the incoming system, with teens and low-20s expected. Wednesday... Wednesday will serve as somewhat of a transition day as the next system moves in. A closed low embedded within a small upper-level ridge will move over our area, starting early in the day. This will cause a shortwave disturbance to the flow aloft, and overall the synoptic setup will provide us with the moisture, lift, and orographics to begin scattered snow showers over our mountains, mainly the San Juans and parts of the Continental Divide. The snow will set in during the afternoon hours, and for Wednesday alone snow accumulations appear to be light at this time, being around an inch, but will likely increase into the long-term forecast period. Meanwhile, the eastern plains are expected to remain dry with above- average temperatures persisting, with mid-50s to low-60s expected. Otherwise, skies will begin to see increasing high level clouds over the entire area as the upper trough approaches. .LONG TERM...(Wednesday night through Tuesday) Issued at 246 PM MST Tue Dec 7 2021 ...Main concern is significant winter storm affecting the region from later Thursday into Friday evening, WINTER STORM WATCH ISSUED... ...Marginal fire weather concerns possible along mtns/plains interface Thursday... The primary concern during this forecast period is a rather impressive winter storm will impact the region during the THU-FRI time period. The primary impact will be along the Continental Divide, especially the San Juans, where 2 to 3 feet of snow will be possible. Heavier amounts will also be possible along the central mountains, but amounts will be in the 12 to 18 inch range. Some snow will also be possible along the Sangres, mainly at the higher elevations. The snow will start in earnest in the mtns later Thursday afternoon. One main factor that is favorable with this incoming system is there is plenty of moisture with it, and given the SW component of the windfields, confidence is high that the San Juans will do quite well with snow accumulations. As for the mtns/plains interface, confidence is low for these areas getting any significant snow. The best chance will be after the front goes by. If we can get some upslope component to the 700mb winds later Friday, then we will have a chance of some snow, but the deterministic guidance really does not swing the 700 mb winds upslope. From an ensemble perspective, most of the EC members have some snow, but values are quite light. A few of the EC members show up to 3 inches. GEFs on the other hand is much drier and most members only have a trace or nothing, with 2-3 members showing heavier amounts (2-3"). One thing that does favor some snow potential is the temps aloft are quite cold, and we will see some limited instability with this system, so there may be a chance of a 2-3 hour period of convective snow later Friday into Friday evening. Overall, we will have to continue to monitor guidance for how the 700 mb wind react after the trough goes by. If we can get some sustained upslope flow, then we will see a better chance of snow on the mtn/plains interface; if flow remain NW'erly after the trough goes by then snow chances will be less (or nil). As for other sensible impacts with this system on Friday...it is going to be windy on the plains, and it will be a very cold wind, with north winds of 20 to 40 mph. Max temps will be cold with highs only in the 30s and 40s plains/valleys and 10s and 20s in the mtns. Wind chills will be much lower. As for the day before the storm (Thursday), it will be mild and breezy on the plains. Expect 60s over most of the plains with some 50s over the Palmer and Raton Mesas and 40s over the San Luis Valley. It will likely be breezy in wind prone gap areas and near critical fire weather values may occur during the afternoon time period. (although RH values at this time are above critical values; mainly in the min RH20% range). In the mtns, Snow showers will be ongoing over the Divide the whole period, with snow ramping up significantly by later Thu afternoon. It is likely going to be breezy to windy in the mtns Wed night, especially over the southern Sangres. As for the rest of the forecast, mainly dry for the weekend and early next week then another favorable trough is forecast to move through mid week. \/Hodanish && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 246 PM MST Tue Dec 7 2021 VFR conditions are expected to KALS, KCOS, and KPUB over the next 24 hours. High clouds will be present near KALS most of the period, but otherwise conditions should generally be calm. A weak front will push south over the plains this evening, turning winds at KCOS and KPUB more northerly after about 03Z. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Wednesday evening through Friday afternoon for COZ058-060-066-068. && SHORT TERM...GARBEROGLIO LONG TERM...HODANISH AVIATION...GARBEROGLIO
Hazardous weather outlook, Dec 7, 5:28 AM MST, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 528 AM MST Tue Dec 7 2021 COZ058>089-093>099-081230- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 528 AM MST Tue Dec 7 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Light snow along the Continental Divide will diminish from north to south through the morning, with local accumulations of 1 to 2 inches possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Accumulating snow of 1-5 inches is expected Wednesday afternoon and evening along the southwestern and central mountains, with the southwestern mountains seeing the higher end of that range. Impacts from this could be slushy and slick roads at higher elevations in the mountains. A larger storm system Thursday into Saturday will bring moderate to heavy accumulating and impactful snow to the mountains, especially the southwestern mountains. Lighter snow may be possible along the I- 25 corridor mid day Friday to early Saturday. No hazardous weather is expected Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this morning across the higher terrain along the Continental Divide. 23/SIMCOE
Nearby
Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.